Texas, 2021

Tornado and Hail in Texas, June 25, 2021

June 25, 2021 · NWS AMA · 12 events in 7 counties and zones

Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms formed along an old outflow boundary associated with previous day's activity from Endee, NM to Amarillo, TX and along Highway 60 to Canadian, TX. Additional thunderstorms formed in SE CO and eventually traveled along the northern edge of the OK Panhandle from west to east as an upper level trough and cold front approached. The environment was primed for damaging winds and large hail given marginal wind shear but high instability in the area. Automated weather equipment located throughout both the OK and TX Panhandle measured wind gusts from these storms well over 60 mph. The highest wind gust measured was 85 mph at the mesonet located near Hooker, Oklahoma. Some thunderstorms wind damage was also reported especially in Texas County, Oklahoma. The largest hail stone reported was 1.5 inches in diameter near Lipscomb, TX. One of the thunderstorms produced a brief EF1 tornado that took out a barn with an RV inside near McLean, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 2:22 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 25, 2:22 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
322 PM CDT Fri Jun 25 2021

.SHORT TERM...Today through Tomorrow Night...

Synopsis: Scattered to numerous thunderstorms are expected across
the combined Panhandles this afternoon through tonight, with
additional activity lingering into tomorrow. Some of these storms
may become severe with large hail up to 2" in diameter and
damaging winds around 75 mph being possible, mainly before 10 PM.
There is also some potential for landspout tornadoes before
sunset, with favored areas being along a boundary in the
northeast and eastern combined Panhandles. There is also a
localized flash flood risk today, mainly in the eastern half of
the combined Panhandles, and this risk may increase going into
tomorrow in the far southern Texas Panhandle along a stalled
front.

Details: A high amplitude trough will slowly move east across the
plains through the weekend. This will help maintain southwest flow
at 500mb and 250mb over the combined Panhandles. Embedded
perturbations in the flow will promote storm initiation this
afternoon, with additional disturbances providing lift this
evening, tonight, and again tomorrow. There are also several
boundaries noted with the latest surface analysis, one being a
stalled front (mainly just a wind shift) in the OK Panhandle and
a southward extending surface trough / diffuse dryline, with the
best convergence being along a line from Miami to Amarillo. Storm
initiation was ongoing near Miami with additional storms forming
near the Raton Mesa as of this writing. A remnant outflow
boundary is also seeing some enhanced convergence and Tcu near
Adrian to Tucumcari. Surface dew points ranged from the upper 50s
in the west to upper 60s in the east, with low level backing of
winds expected south of the stalled front through the evening. A
speed max in the 500mb flow will help enhance speed shear,
especially across the northern half of the area. Directional shear
will be increasing in eastern portions of the Texas Panhandle as
the surface winds become more southeasterly. This will result in
35 to 45 knots of effective shear this afternoon through tonight.
MLCAPE is expected to increase to around 2000 to 2500 J/kg by late
afternoon (possibly higher in far eastern Texas Panhandle). The
18z special sounding at KAMA did advertise a lot of dry air above
500mb (MLCAPE 1232 J/kg), but increasing surface temperatures and
some cooling in the mid levels with the advertised speed max will
lead to increased MLCAPE. Hodographs were long, but mostly strait
which suggest splitting supercells may be possible.

Overall, parameters support multicells with some discrete
supercells capable of large hail (2" diameter) and damaging winds
(75 mph), possibly becoming more linear in the evening with more
of a wind threat. The tornado threat is low due to high LCLs
(~2000 meters), but landspout tornadoes are possible before 9 PM
given 0-3km CAPE near 100 J/kg and steep low level lapse rates.
The boundary in the OK Panhandle has the best wind fields to
support vertical vorticity, so that area will be watched closely.
A mesocyclonic tornado can't completely be ruled out if a storm
can remain discrete into the evening when LCLs lower some and
0-1km helicity approaches 100 in the eastern TX Panhandle.
Finally, there is a localized flash flood risk with some storms
capable of efficient rainfall rates. This is due to PWATs
exceeding 90th percentile for most of the area along with storms
speeds around 20 to 30 mph.

Storms may linger into the night, possibly becoming more elevated
as a cold front moves south through the area. Elevated storms may
pose a hail risk overnight and into Saturday morning, with enough
shear to support elevated supercells. There is also some
potential for training storms along the front as it translates
south. The main threat for flash flooding will be with the front
as it stalls on Saturday, but at this time it appears this will be
south of our area. For this reason no flood watch has been issued.
Trends will need to be watched closely.

Ward

&&

.LONG TERM (Sunday through Thursday)...

Overview:
The long term is still showing signs for a fairly active pattern
with showers and thunderstorms forecast each day. Additionally,
temperatures are going to be well below normal for this time of
year with 70s and 80s forecast through the extended. This is
~10-15 degrees below normal at times. Plenty of clouds around
during this time period with precipitation chances aiding in these
persistent cooler temperatures into early July.

Further Details:
For the next several days there will be troughing aloft across
central parts of the CONUS due to a blocking ridge of high
pressure over the Atlantic/east coast. The base of the trough will
sway back and forth and pieces of energy with clip the Panhandles
nearly every day. At this time, there is a fair amount of
uncertainty since the timing and southward progression of the
front on Saturday keeps increasing, so that could play a role on
convection Sunday. The GFS and European are in fairly good
agreement with the upper levels now which was not the case
yesterday, so that helps a little with confidence, but coverage
and timing details will be better know after tomorrow for Sunday
onward. Regardless, we have several days with an abundance of
precipitable water values through this period, so in addition to
severe weather chances we could be looking at localized flooding
in urban and low lying areas nearly everyday. At this time, the
chances for severe weather on Sunday are low given the lack of
instability. However, the right entrance region of a 300mb jet and
small vorticity max may aid shower/thunderstorm development,
especially around and along the stalled front. Again, the front
looks to be south of the Panhandles, but something we need to
watch going forward. Beyond Sunday, its too early to say with much
confidence the chances for severe weather, but instability is
look pretty weak in the extended which would lead one to believe
chances are low at this time.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  81  62  80  61 /  60  30  70  30  50
Beaver OK                  64  82  61  82  61 /  80  30  20  10  20
Boise City OK              59  78  56  76  55 /  50  30  20  30  40
Borger TX                  68  85  65  84  64 /  70  40  40  20  40
Boys Ranch TX              66  84  63  82  62 /  50  30  40  30  50
Canyon TX                  66  82  61  80  60 /  50  30  70  40  50
Clarendon TX               68  84  65  80  64 /  60  60  80  30  50
Dalhart TX                 60  81  56  78  56 /  40  30  30  30  50
Guymon OK                  63  82  59  81  59 /  70  30  20  20  30
Hereford TX                66  84  61  82  60 /  40  30  70  40  50
Lipscomb TX                66  82  63  82  63 /  90  50  30  20  30
Pampa TX                   65  81  62  80  61 /  70  40  60  20  40
Shamrock TX                68  86  65  82  63 /  70  60  80  30  40
Wellington TX              70  89  66  82  64 /  70  60  80  40  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/24
Hazardous weather outlook, Jun 25, 1:40 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Fri Jun 25 2021

OKZ001>003-TXZ001>020-317-260745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through tonight across
the Oklahoma and Texas Panhandles. Severe storms will be likely,
with damaging winds, large hail and even a landspout being the
primary hazards. Heavy rainfall resulting in flooding or flash
flooding concerns can also be expected this afternoon through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday through Thursday. The greatest potential for
strong to severe thunderstorms appears to be Saturday, with large
hail and damaging winds being the primary hazards. Locally heavy
rainfall could result in flooding or flash flooding concerns
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Emergency Management Officials along with spotters and spotter
groups should be ready for activation this afternoon through
tonight.

In the hours before

Local storm report, Jun 25, 10:32 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1132 AM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             9 NE PERRYTON           36.50N 100.71W
06/24/2021  E1.50 INCH       OCHILTREE          TX   PUBLIC

            PERSON REPORTED BROKEN WINDOWS TO HOUSE FROM
            LARGE HAIL BLOWING IN FROM THE WEST. THE
            LARGEST HAIL WAS PING PONG BALL SIZE WITH
            LOTS OF QUARTERS. VEHICLES RECEIVED DENTS
            AND TREE LIMBS UP TO 4 INCHES IN DIAMETER
            WERE BLOWN/KNOCKED DOWN.

&&

TLH
Local storm report, Jun 25, 11:23 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1223 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 E BRYANS CORNER       36.62N 100.77W
06/24/2021                   BEAVER             OK   UTILITY COMPANY

            POWER COMPANY IS REPORTING 46 TRANSMISSION
            POLES (65 FOOT), AND 50-60 DISTRIBUTION
            POLES (35 FOOT) TAKEN OUT BETWEEN BALKO AND
            ELMWOOD, OKLAHOMA. WINDS ARE ESTIMATED BY
            DAMAGE TO BE BETWEEN 85 AND 95 MPH.

&&

TLH
Special weather statement, Jun 25, 1:47 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
247 PM CDT Fri Jun 25 2021

TXZ009-010-014-252015-
Hemphill TX-Gray TX-Roberts TX-
247 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY...SOUTHEASTERN
ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian, Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3585 10018 3562 10049 3562 10054 3558 10054
      3548 10067 3561 10099 3597 10054
TIME...MOT...LOC 1947Z 231DEG 26KT 3569 10067

TLH
Special weather statement, Jun 25, 2:41 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT Fri Jun 25 2021

TXZ014-018-019-252115-
Gray TX-Donley TX-Armstrong TX-
341 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG...SOUTH
CENTRAL GRAY AND NORTHERN DONLEY COUNTIES UNTIL 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Howardwick, or 10 miles northwest of Clarendon, moving
northeast at 20 mph.

Up to nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Howardwick, Lake Mcclellan and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3490 10112 3508 10120 3532 10081 3504 10063
TIME...MOT...LOC 2041Z 242DEG 18KT 3503 10104

Ferguson
Local storm report, Jun 25, 3:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     8 E LIPSCOMB            36.23N 100.13W
06/25/2021                   LIPSCOMB           TX   LAW ENFORCEMENT

            TREE DOWN IN THE ROAD.

&&
Special weather statement, Jun 25, 3:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Fri Jun 25 2021

OKZ001-002-252215-
Cimarron OK-Texas OK-
427 PM CDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHERN
CIMARRON COUNTIES UNTIL 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Keyes, or 18 miles northeast of Boise City, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10168 3681 10177 3681 10282 3700 10296
TIME...MOT...LOC 2126Z 271DEG 31KT 3694 10229

TLH

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Potter

When
June 25, 3:30 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Moore

When
June 25, 4:03 PM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Thunderstorm Wind, Hemphill

When
June 25, 4:09 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

Thunderstorm Wind, Hutchinson

When
June 25, 4:26 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Hail, Lipscomb

When
June 25, 5:27 PM CST
Where
Lipscomb County, 3.45 mi S of Lipscomb
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.180, -100.270

Hail stones measuring 1 to 1.5 inches were reported approximately 4 miles south of Lipscomb.

Thunderstorm Wind, Gray

When
June 25, 5:39 PM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

Tornado, Gray

When
June 25, 6:01 PM CST to 6:06 PM CST
Where
Gray County, 4.39 mi NE of Alanreed to 2.48 mi NW of Mc Lean
Rating
EF1
Path length
2.2 mi
Path width
40 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.261, -100.670

The tornado touched down in an open field initially. It destroyed a barn and snapped tree limbs along its path as it moved east-southeast across ranchland. A small RV camper that was in the barn was rolled onto its side and was a total loss as well.

Thunderstorm Wind, Hemphill

When
June 25, 6:02 PM CST
Where
Hemphill County, 5.64 mi E of Canadian
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.910, -100.280

Thunderstorm Wind, Gray

When
June 25, 6:25 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.580

Hail, Donley

When
June 25, 8:36 PM CST
Where
Donley County, 0.57 mi E of Clarendon
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.930, -100.890

Thunderstorm Wind, Gray

When
June 25, 10:35 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.580

Thunderstorm Wind, Gray

When
June 25, 10:49 PM CST
Where
Gray County, 9.69 mi W of Alanreed
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964175, 964176, 964177, 964178, 964173, 964179, 968893, 964180, 964181, 964174, 964182, 964183.